Alert archive / Nevada / Flash Flood Warnings in 2005

Flash Flood Warning 5, NWS Reno, NV

July 21, 2005Washoe County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 21, 2005, 6:42 PM PDT for Washoe County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2005, 6:42 PM PDT (01:42 UTC)
Expired
Jul 21, 2005, 8:45 PM PDT
In force
2 hr
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

County Washoe County, NV

The radar

The Reno radar (KRGX), 20 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2857 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KREV 220145
FFWREV
NVC031-220345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
642 PM PDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL WASHOE COUNTY IN WESTERN NEVADA

* UNTIL 845 PM PDT

* AT 636 PM PDT...THE PUBLIC REPORTED FLASH FLOODING FROM A          
  THUNDERSTORM OVER THE SPANISH SPRINGS AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPANISH    
  SPRINGS AND SPARKS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL BETWEEN 1/2 INCH AND 1 INCH IN 
30 MINUTES WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN 
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE 
AREAS AND LOW LYING SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN
QUICKLY CARRY AWAY YOUR VEHICLE. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

LAT...LON 3962 11979 3965 11948 4002 11951 3996 11988

$$

OHARA
2 follow-up statements
000 
WGUS75 KREV 220259
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
752 PM PDT THU JUL 21 2005

NVC031-220345-
WASHOE NV-
752 PM PDT THU JUL 21 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM PDT FOR SOUTH CENTRAL
WASHOE COUNTY IN WESTERN NEVADA...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPANISH 
SPRINGS AND SPARKS.
 
AT 751 PM PDT...THE THUNDERSTORM RESPONSIBLE FOR PRODUCING FLASH 
FLOODING HAD WEAKENED AND MOVED NORTH OF THE WARNED AREA. WATER IN 
MANY AREAS HAS RECEDED...BUT RUNOFF WILL CONTINUE FOR THE NEXT HALF 
HOUR IN THE VICINITY OF SPANISH SPRINGS. 

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR 
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. ONLY A FEW 
INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. 
TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3962 11979 3965 11948 4002 11951 3996 11988

$$

SHULZ
000 
WGUS75 KREV 220348
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
845 PM PDT THU JUL 21 2005

NVC031-220400-
WASHOE NV-
845 PM PDT THU JUL 21 2005

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL WASHOE COUNTY HAS BEEN 
ALLOWED TO EXPIRE AT 845 PM PDT...

STORMS HAVE WEAKENED AND MOVED NORTH OF THE WARNING AREA...ALLOWING 
THE FLOOD WATERS TO RECEDE.

$$

SHULZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 4:10 PM PDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 21, 4:10 PM PDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
410 PM PDT THU JUL 21 2005

.UPDATE...
A LARGE BREAK IN THE CLOUD COVER ALLOWED TEMPS TO REACH 100 DEGREES
AT THE RENO AIRPORT SHORTLY AFTER 4 PM...SO THE RECORD SETTING 100
DEGREE STREAK CONTINUES IN RENO FOR THE 10TH STRAIGHT DAY. MJD

&&

.PREV DISCUSSION...
.SHORT TERM...
MID AND HIGH LEVEL CLOUDS ARE TRACKING NORTH OF I-80 AND CLEARING
THE SOUTHERN ZONES.  THIS IS ALLOWING AFTERNOON HEATING TO POP
THUNDERSTORMS.  WITH THE UNSTABLE 12Z SOUNDING WILL SEE
THUNDERSTORMS DEVELOP OVER THE NORTHERN AREAS ONCE THE MID AND HIGH
LEVEL CLOUDS PASS.  TEMPERATURES ARE REBOUNDING NICELY DESPITE THIS
MORNINGS CLOUD COVER WITH HIGHS TOPPING 100 IN SOME NEVADA VALLEYS.

LOW OFF THE NORTHERN CALIFORNIA COAST WILL MOVE INTO OREGON TONIGHT
AND PRODUCE A DRIER AND STABLE SOUTHWEST FLOW NORTH OF I-80
TOMORROW.  THUNDERSTORMS WILL BE LIMITED TO MONO AND MINERAL...BUT
COULD SEE ONE OR TWO CELLS IN THE FAR EASTERN PORTIONS OF PERSHING
AND CHURCHILL COUNTIES.  RIDGE BUILDS BACK FOR THE WEEKEND BUT
REMAINS SOMEWHAT FLAT ALLOWING THE WESTERLIES TO INHIBIT CONVECTION
OVER MOST OF THE FORECAST AREA.  NEVADA VALLEY HIGHS WILL REMAIN
ABOVE NORMAL WITH UPPER 90S AND A FEW LOCATIONS CRACKING 100.  THE
SIERRAS WILL REMAIN WARM AS WELL WITH HIGHS IN THE 80S.  BRONG

.LONG TERM...MONDAY THROUGH THURSDAY...
A MONDAY A VORT MAX IS PROGGED TO MOVE INTO OREGON.  THIS SYSTEM
SHOULD BE FAR ENOUGH NORTH TO NOT HAVE MUCH EFFECT ON OUR WEATHER.
ON TUESDAY THE FLATTENED RIDGE OVER THE SWRN CONUS STARTS TO BUILD
AGAIN WITH 500 MB HEIGHTS INCREASING TO 591 DAM BOTH TUESDAY AND
WEDNESDAY.  THUS TEMPERATURES ON TUESDAY AND WEDNESDAY SHOULD BE
SIMILAR WITH AFTERNOON HIGHS IN THE UPPER 90S TO NEAR 100 IN WESTERN
NEVADA VALLEYS.  AS A TROUGH APPROACHES ON THURSDAY INCREASING CLOUD
COVER SHOULD MODERATE TEMPERATURES SOME.  DAYTIME TEMPERATURES WILL
BE NEAR NORMAL FOR LATE-JULY WITH HIGHS IN THE MID 90S IN WESTERN
NEVADA. HOWEVER NIGHTTIME LOWS WILL CONTINUE ABOVE NORMAL WITH
READINGS IN THE LOW TO MID 60S..  OHARA

&&

.AVIATION...
VFR CONDITIONS TO CONTINUE THROUGH FRIDAY.  MAIN CONVECTION IS STILL
SOUTH OF THE KREV CWFA THIS AFTERNOON.  SOUTHERLY FLOW IS ADVECTING
MOISTURE INTO THE REGION SO...WITH AFTERNOON HEATING CONTRIBUTING TO
LOW LEVEL INSTABILITY...EXPECT TCU/S AND CB/S TO CONTINUE TO SPREAD
NORTH.  OHARA

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.CA...NONE.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:20 PM PDTSevere Thunderstorm WarningREVStorey, Washoe25 min
Jul 21, 6:40 PM PDTSevere Thunderstorm WarningREVWashoe37 min

Nearby

Flash Flood Warnings in Nevada, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.